Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 67, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2016, 6:17 PM CDT for Brown County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2016, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 4, 2016, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS53 KABR 042317
SVRABR
SDC013-042345-
/O.NEW.KABR.SV.W.0067.160704T2317Z-160704T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 645 PM CDT
* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREDERICK...OR
10 MILES SOUTH OF ELLENDALE...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SAND LAKE WILDLIFE REFUGE AROUND 630 PM CDT.
HECLA AND HOUGHTON AROUND 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4564 9799 4580 9863 4594 9861 4594 9800
TIME...MOT...LOC 2316Z 280DEG 40KT 4586 9845
HAIL...1.00IN
WIND...60MPH
$$
PARKIN1 follow-up statement
378
WWUS53 KABR 042335
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT MON JUL 4 2016
SDC013-042345-
/O.EXP.KABR.SV.W.0067.000000T0000Z-160704T2345Z/
BROWN SD-
635 PM CDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY WILL
EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4564 9799 4580 9863 4594 9861 4594 9800
TIME...MOT...LOC 2333Z 280DEG 40KT 4586 9845
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:35 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 4, 3:35 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 335 PM CDT MON JUL 4 2016 .SHORT TERM...(This Evening through Wednesday Night) Issued at 334 PM CDT MON JUL 4 2016 An area of low pressure will remain just west of the CWA tonight into the day Tuesday before pushing across and east of the area Tuesday night. This boundary looks to be the focus for shower and thunderstorm development late this afternoon and evening...with anything that develops pushing east into an area of higher instability. Best forcing looks to remain north of the CWA however...and the southern CWA will be slightly capped...so expect any activity to remain across the northern CWA. Additional development across western South Dakota later tonight will spread eastward and affect portions of the CWA late tonight into Tuesday morning. Instability increases significantly across the far eastern CWA Tuesday afternoon when the boundary begins to approach that area. High res models had been hinting at convection redeveloping...but have since backed off quite a bit...likely due to a slightly increasing cap and stronger shear lagging behind the boundary. Lowered pops some...but kept a chc mention going Tuesday afternoon. Another low pressure system will track over the central plains Wednesday...bringing another chance for precipitation. Models indicating a more widespread rainfall with this system...with current indications of one half inch or more possible across much of the CWA Wednesday and Wednesday night. Will see fairly warm temperatures again on Tuesday...with highs in the mid 80s to mid 90s. Slightly cooler air returns behind the system...with highs in the 80s on Wednesday. Overnight lows will be mainly in the 60s. .LONG TERM...(Thursday through Monday) Issued at 334 PM CDT MON JUL 4 2016 On Thursday, models are in agreement in showing shortwave energy tracking across the area with an inverted surface trough set up over the eastern CWA. What they do not agree with is the strength of the upper level trough. GFS is much deeper/stronger with the 500mb wave than other models. Regardless, all models are in agreement with showing precip over the eastern CWA on Thursday, so the inherited SuperBlend pop grids look good for the time being. Pops a bit more in question Thursday night into Friday and it is possible we are hanging on to things too long, but it will depend on the strength of the wave. Towards the end of the period, things heat up again along with increasing humidity as upper level ridging builds across the region. On and off chances for storms look to return as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1236 PM CDT MON JUL 4 2016 MVFR CIGs have moved out of KATY, and now expect conditions to remain VFR there, as well as the rest of the TAF sites through the afternoon and overnight hours. There is a small chance for a few isolated TSRA across the region late this afternoon and into the evening. Areal coverage is expected to remain low, so insertion of VCSH/VCTS into TAFs is even questionable at this point. Will continue to monitor trends and add mention for VCSH/VCTS if needed. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Parkin LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jul 4, 3:15 AM CDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT MON JUL 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON. THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.